If you’re a type-2 (T2) diabetic you most likely know about the medication Metformin. And you probably know about, maybe have even experienced, the rather ugly side effects it can have on your GI system. I read all about it when I was first diagnosed and have tried very hard to avoid those systems. This diligence kept me from having any issues with the medicine when I started on it or up until now- almost.
Knowing that I need to have some food and water on my stomach when I take my dosage and that I don’t usually feel like making/eating much right out of bed, when I take my first of two doses, I found a viable alternative: a protein bar and Greek yogurt. My PCP thought this approach was very good, especially since my blood work has continued to improve.
A few weeks ago I came down with a “stomach virus”. After more than a week of GI symptoms and no fever or other expected indications, I began to wonder what was really going on; this couldn’t be a stomach virus still yet. My wife suspected it was Metformin-related but that didn’t seem likely to me; I’d had no issues thus far and hadn’t changed my dosage. But I began to research the possibility that the Metformin was the cause since I was at a loss.
I found a very rare case/condition that I was sure didn’t apply to me with my initial searches. More searching with various terms finally yielded some answers. About 10-days before the onset of these symptoms I had gotten a buy-one-get-one-free coupon for Atkins brand products. My last grocery shopping trip I’d used that coupon for two boxes of Atkins bars at Walmart, the only change in my diet I could think of. And this change matched up not only with the timing but also with the information I found online about some of the products ingredients.
I assumed that the low carb bars would be fine, even good, for me. But they contain Maltitol an artificial sweetener of the sugar alcohol family from my understanding. There are a couple of these sweeteners that end in “-tol” and all of them react poorly with Metformin. I got rid of the “new”bars and my GI-troubles were gone, after a very long 10 days, in under 48 hours.
So now I know I need to carefully read the labels of any new to me foods looking for, and avoiding, all the “-tol”s. While I don’t remember all the links and searches it took to find this information I do recall a couple; here they are in case you’re interested in the other “-tol” or more reading on them.
- American Diabetes Association forum thread
- Lizzy’s Diabetes Lounge article All About Metformin
- Article Maltitol: Just Say No
So, I suppose the Metformin was the culprit, indirectly at least. And as for the Atkins-brand products, I think I’ll avoid it “-tol”!